Alert archive / Vermont / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 39, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 28, 1997, 4:22 PM EDT for Grand Isle County, Vermont. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 28, 1997, 4:22 PM EDT (20:22 UTC)
- Expired
- Jul 28, 1997, 5:15 PM EDT
- In force
- 53 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County Grand Isle County, VT
The radar
The Burlington radar (KCXX), 33 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 4:30 PM EDT | Thunderstorm Wind | Grand Isle, VT | Trees and tree limbs blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.4 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 505 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 282024 RRA SVRBTV VTC013-282115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 422 PM EDT MON JUL 28 1997 THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 515 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWEST VERMONT ...GRAND ISLE COUNTY A SEVERE THUNDERSTORM WAS NEAR ROUSES POINT NEW YORK AT 420 PM. THIS STORM WILL MOVE SOUTHEAST ACROSS ALBURG OVER THE NEXT 30 MINUTES. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SAFE INDOOR SHELTER. STAY AWAY FROM WINDOWS...DOORS...AND OUTSIDE WALLS. MCGILL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:45 PM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 28, 1:45 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 145 PM EDT MON JUL 28 1997 CD FNT APPROACHING ST LAW VLY. AREA OF SHWRS CONT TO MV E ACRS VT AND SHUD BE GONE IN NXT HR OR SO. SOME NASTY LOOKING TSTMS N OF BRDR. THESE MAY BRUSH XTRM NC AND NE VT LTR THIS AFTN. OTHERWISE ATTM NOT MUCH ACTVTY ALTHO BEST MSTR CNVRGNC OVR ONT NR FNT AND IN MOSUNNY AREA. STL PTNL FOR TSTMS SO REST OF AFTN PD IN WRKZFP LOOKS GOOD. TGT PRES GRDNT WL DVLP AS HIGH BUILDS IN. NW WNDS WL BE GUSTY AT LEAST THRU TMRW MRNG...THEN SHUD RELAX AS SKIES RMN MOCLR THRU WED. RE: WRKZFP...AVG LOW FOR BTV IS 60 SO USING COOL WITH LOWS 55-60 NOT NECESSARY. ALSO DONT THINK IT NECESSARY TO USE MILD DURING SUMMER. MCGILL
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 4:16 PM EDT | Severe Thunderstorm Warning | BTV | Essex, Orleans | 59 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.